Increased Risk of Movement Disorders From Antipsychotics in Persons with Intellectual Disabilities

Large cohort study demonstrates that those with an intellectual disability are at an increased risk for movement disorder side effects of antipsychotics

Bernalyn Ruiz
4
738

A recent study published in BMJ Open examined the incidence of movement side effects resulting from antipsychotic use in people with an intellectual disability (ID). The results of the study suggest that those with an ID may be at a significantly higher risk for movement disorder side effects.

 “Movement side effects can be distressing, disabling and difficult to treat and their presence is associated with poor medication compliance, stigma and reduced quality of life,” the researchers write.

Photo Credit: Flickr

Extrapyramidal side effects of antipsychotics include acute dystonia, akathisia, parkinsonism, and tardive dyskinesia. These movement side effects can cause significant distress and have strong negative effects on quality of life. This study examined the movement side effects resulting from antipsychotics in persons with an intellectual disability.

The researchers define intellectual disabilities (ID) as lifelong conditions characterized by global deficits in cognitive and adaptive functioning. It is common for individuals with ID to be prescribed antipsychotics to manage “challenging behaviors.” Given that antipsychotics have questionable long-term effectiveness and serious side-effects, the authors emphasize the importance of examining the side effects of antipsychotics on persons with ID.

Authors of this study took data from a large primary care database and extracted information on 9,013 adults with an ID prescribe antipsychotics and 34,242 individuals without an ID on antipsychotics. Sociodemographic variables collected included age, sex, calendar year, and deprivation score as well as a history of antipsychotic use, antipsychotic average dose, and days of treatment. Incident rates of movement disorders during exposure to antipsychotics were calculated.

At baseline, those with an ID and a history of antipsychotic use had higher rates of movement disorder compared those without ID (275 per 10000 person-years compared to 248 per 10000person-years). Those with ID had longer time-periods with an antipsychotic prescription and more days on treatment during that period. Parkinsonism was the most commonly recorded movement side effect.

The incidence of any movement disorder was 30% higher in those with an ID compared to those without an ID. The incidence of akathisia, parkinsonism, and neuroleptic malignant syndrome were significantly higher in those with an ID than those without an ID.

The authors claim that this is the first study to directly compare rates of movement side effects in people with ID on antipsychotics to those without ID prescribed antipsychotics. The results suggest that persons with an intellectual disability are more likely to experience movement side effects from antipsychotics.

As the authors write this reflects “. . . an attempt by clinicians to prescribe the antipsychotic with greatest (although still limited) evidence of benefit for challenging behavior in people with ID.”

 

****

Sheehan, R., Horsfall, L., Strydom, A., Osborn, D., Walters, K., & Hassiotis, A. (2017). Movement side effects of antipsychotic drugs in adults with and without intellectual disability: UK population-based cohort study. BMJ open7(8), e017406. (Link)

Previous articleSome Thoughts About Conferences
Next articleState Sees Boom in Number of Psychiatric Beds
Bernalyn Ruiz
MIA-UMB News Team: Bernalyn Ruiz is a doctoral student at the University of Massachusetts Boston and has a master’s degree in clinical psychology from Columbia University. She is engaged in research on psychosis and stigma from a social justice perspective. She is a proud daughter of Mexican immigrants and hopes to play her small part in improving Latinx mental health.

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Loading...
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Donation Total: $20.00

4 COMMENTS

  1. My psychiatrist claimed to be totally ignorant of the fact that the antipsychotics can cause movement disorders. I went into him complaining that my head was moving wildly, and he insisted it could not be his drugs, as did my psychologist, and my primary care physician. I’m quite certain the medical community is in dire need of education regarding the plethora of adverse effects of the antipsychotics/neuroleptics.

    Including the fact that the antipsychotics can create symptoms which appear to the DSM believers to be the negative symptoms of “schizophrenia,” but are actually symptoms caused by neuroleptic induced deficit syndrome, not “schizophrenia.”

    https://en.wikipedia.org/wiki/Neuroleptic-Induced_Deficit_Syndrome

    And the antipsychotics can also create symptoms which appear to the DSM believers to be the positive symptoms of “schizophrenia,” but are symptoms actually caused by anticholinergic toxidrome, not “schizophrenia.”

    https://en.wikipedia.org/wiki/Toxidrome

    Given the fact that the “schizophrenia” treatment, the antipsychotics, can create both the negative and positive symptoms of “schizophrenia,” I would imagine it is highly likely that most “schizophrenia” is actually an iatrogenic illness created with the treatment. Especially since the DSM believers are unaware of both NIDS and anticholinergic toxidrome, since neither neuroleptic induced illness is listed in their scientifically invalid DSM.

    “A society will be judged on the basis of how it treats its weakest members.” Shame on the “mental health professionals” for forcing those with intellectual disabilities to take drugs that can create the symptoms of “schizophrenia.” Although, giving these “schizophrenia” symptom inducing drugs, the antipsychotics, to child abuse victims en mass is today’s “mental health” industry’s most egregious crime against humanity. Given that today, “the prevalence of childhood trauma exposure within borderline personality disorder patients has been evidenced to be as high as 92% (Yen et al., 2002). Within individuals diagnosed with psychotic or affective disorders, it reaches 82% (Larsson et al., 2012).” What kind of society has a multi billion dollar, primarily child abuse profiteering and covering up, industry? A really sick one.

  2. A really sick one indeed ! There are brilliant souls that communicate differently in the face of unrelenting torture , whose movement should ignite a movement , to take down the psych-pharma-eugenic -industrial- government -big brother complex . Evidently not enough people are awake enough , to be sooooooo entirely sick of it . Actually if the machine chose a random thousand Harvard , Yale , Princeton and Rhodes Scholars, and it forced unrelenting neuroleptic “treatment” it eventually would create movement in all of them , and if the “best and brightest” ever found a way to wean off the neuroleptics, you’d see an anti- psychiatry movement like no other . I can’t help but to be so pissed off . How could not psychiatry have drowned in the river of tears , misery , and death it has caused ? and continues to cause ?

    • I agree with your outrage and the continued lack of consequences for the mental health industrial complex and all of it’s cohorts. I hope our species survives long enough to look back on this debauchery in ten years time and call it the dark ages II.

  3. It is egregiously wrong to give neuroleptic drugs to anyone, but especially someone who has(or is labeled with) an ID. These drugs suppress mental functioning even in people who are not disabled, let alone someone who is actually disabled. I think that institutions by themselves could sometimes worsen, if not cause, mental disability. People are shut up without stimulation and this curtails learning, thus exacerbating if not causing mental disabilities. The neuroleptic drugs make things worse by further suppressing mental functioning.